Colorado, 2018Dust Storm and High Wind in Colorado, April 3, 2018
April 3, 2018 · NWS GLD · 3 events in 2 counties and zones
High winds developed across Kit Carson and Cheyenne counties in the morning. The high winds caused blowing dirt to reduce the visibility to zero at times.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed across Kit Carson and Cheyenne counties in the morning. The high winds caused blowing dirt to reduce the visibility to zero at times. Highway 40/287 was closed due to a semi blown over and the blowing dust. The peak gust for the day was 71 MPH measured in Firstview.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 3, 3:23 AM MST, 7 minutes earlier.
Area forecast discussion, Apr 3, 3:23 AM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
423 AM MDT Tue Apr 3 2018
.SHORT TERM...(Today through Thursday night)
Issued at 335 AM MDT Tue Apr 3 2018
Today...very windy through 18z with northwest winds gusting 45 to 65
mph per lamp and mos guidance. Some blowing dust is possible. Am a
bit concerned that during the time of strongest winds 0-3km lapse
rates are weak and may not bring down full potential of strong winds
aloft. After 18z 0-3km lapse rates improve as clouds move away but
winds aloft slowly decrease. Hunch tells me we may be overdoing the
High Wind Warning for many but we'll see how it goes. Day shift can
cancel if things down pan out. High temperatures in the 40s for most
of the area. Winds quickly become light southerly by midnight
increasing along and west of the CO/KS border by sunrise Wednesday
morning. High clouds move in from the west with lows in the mid
teens to low 20s.
Wednesday...850mb temperatures warm 20F to 25F across the area
supporting high temperatures in the mid to upper 60s. Breezy to
perhaps windy southwest winds for much of the area during the day.
For the overnight hours we should have varying degrees of mid and
high level clouds moving across from the northwest. Low temperatures
in the low to mid 30s.
Thursday...could see breezy northwest winds during the day as some
slightly cooler air moves in. Afternoon high temperatures range from
the low 60s north to around 70 south. A weather disturbance
approaches areas generally north of the interstate during the night
bringing an increasing chance for light rain and snow. Low
temperatures in the mid 20s to low 30s with an east to northeast
wind 10 to 20 mph.
.LONG TERM...(Friday through Monday)
Issued at 422 AM MDT Tue Apr 3 2018
Friday, snow showers will begin to diminish in the early
afternoon and evening, but the daily highs will only climb to the
mid to upper 30s. Lows Saturday morning will be in the low to mid
20s across the Tri-State area. Skies will clear out as high
pressure sets up over the area, and temps on Saturday will jump
back up to the 50s. A brief shortwave will move over the northern
half of the CWA bringing rainfall again to the Tri-State area.
Afterward, expecting the area to see a warming trend for the area
through Tuesday.
There are some potential concerns for critical fire weather
thresholds to be met on Sunday and Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 335 AM MDT Tue Apr 3 2018
KGLD, mvfr cigs possible for an hour or so from 12z-13z with
northwest winds gusting near 40kts. From 14z to 18z north to
northwest winds increase in speed with gusts around 55kts expected
under a clear sky. During the afternoon hours winds very slowly
decrease and by 01z fall below 10kts. From 02z-12z winds slowly
veer to the east then southeast then south...approaching 12kts at
the end of the period under increasing mid level cloudiness.
KMCK, mvfr cigs possible for an hour or two from 12z-14z with
northwest winds gusting 30-35kts. From 14z-00z main aviation
impact will be northwest winds gusting to 40kts or so, possibly
higher under a clear sky. After 01z winds quickly become light and
variable.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until noon MDT /1 PM CDT/ today for KSZ001>004-
013>016-027>029-041-042.
Red Flag Warning from noon MDT /1 PM CDT/ today to 6 PM MDT /7
PM CDT/ this evening for KSZ027-041-042.
CO...High Wind Warning until noon MDT today for COZ090>092.
Red Flag Warning from noon today to 6 PM MDT this evening for
COZ253-254.
NE...High Wind Warning until noon MDT /1 PM CDT/ today for NEZ079>081.
&&
SHORT TERM...99
LONG TERM...EV
AVIATION...99Hazardous weather outlook, Apr 3, 2:40 AM MST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
340 AM MDT Tue Apr 3 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
340 AM MDT Tue Apr 3 2018 /440 AM CDT Tue Apr 3 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Red Flag Warning remains in effect for Sherman, Wallace, and
Greeley counties in western Kansas and Kit Carson and Cheyenne
counties in eastern Colorado this afternoon. Outdoor burning is
highly discouraged.
Northwest winds gusting 50 to 65 mph are expected across the area
through noon or so before slowly decreasing in the afternoon. Blowing
dust and reduced visibilities are possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Near critical fire weather conditions are possible Wednesday
afternoon along and east of a line from Tribune to McCook.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 3, 3:20 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 AM MDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM NON-TSTM WND GST NE KIT CARSON 38.77N 102.79W
04/03/2018 M50 MPH CHEYENNE CO MESONET
&&Local storm report, Apr 3, 3:24 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 AM MDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM NON-TSTM WND GST 11 WNW FIRSTVIEW 38.90N 102.70W
04/03/2018 M51.00 MPH CHEYENNE CO MESONET
&&Local storm report, Apr 3, 3:30 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 AM MDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM NON-TSTM WND GST NE KIT CARSON 38.77N 102.79W
04/03/2018 M60 MPH CHEYENNE CO MESONET
&&High Wind, Cheyenne County
- When
- April 3, 3:30 AM MST to 9:30 AM MST
- Where
- Cheyenne County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $6,000
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
The highest wind gust was measured in Firstview. Highway 287-40 was closed due to a semi that was blown over. The high winds also created zero visibility in the blowing dust.
High Wind, Kit Carson County
- When
- April 3, 3:30 AM MST to 9:00 AM MST
- Where
- Kit Carson County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Peak wind gust was measured at the Burlington airport.
Dust Storm, Cheyenne County
- When
- April 3, 8:45 AM MST to 10:15 AM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Zero visibility was reported in the Wild Horse area due to the blowing dust. In addition Highway 287/40 was closed from Kit Carson to Limon due to the poor visibility in the blowing dust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754018, 754020, 754021.